FDA warns of potential for serious heart problems with misuse, abuse of loperamide

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

The FDA warned that patients taking higher than recommended doses of loperamide (Imodium) may experience serious heart problems, abnormal heart rhythms and death.

The FDA said most of the serious issues occurred in people who were intentionally misusing or abusing high doses of loperamide, a common over-the-counter (OTC) and prescription diarrhea medication.

Adults can take a maximum of 8 mg per day for OTC loperamide and 16 mg per day for prescription loperamide, according to the FDA.

The FDA said it received reports of 48 cases of serious heart problems associated with loperamide from the drug’s approval in 1976 through 2015. Of the 48 cases, 31 resulted in hospitalizations, while 10 patients died. More than half of the cases were reported in 2010, according to the FDA.

“This number [48] includes only reports submitted to FDA, so there are likely additional cases about which we are unaware,” the FDA said. “Additional cases of serious heart problems associated with the use of loperamide were reported in the medical literature. Cases reported to FDA and in the medical literature indicate that individuals are taking significantly high doses of loperamide in situations of both misuse and abuse, often attempting to achieve euphoria or self-treat opioid withdrawal. They are also combining loperamide with interacting drugs in attempts to increase these effects.”